Hi new sincce June. My name is penny. I have ra. I am starting humira in a couple of weeks. Do all these drugs have basically the same side effects for treating RA. I am more afraid of the side effects from the meds than I am of the disease. Please don't take this in the wrong way. I guess I am still in denial. I have pain everywhere but not at the same time. Pain in knees amd neck most of the time but can be due to weight. I jave positive ccp and rf. But neg ana.
Humira: Hi new sincce June. My name is penny. I have... - NRAS
Hi Penny, welcome to the group. What drugs have you tried so far and with what effect?
I tried plaquenil gabopenton then added mtx pills had vomiting and diareah went off pills and went on injection. Did that for one week chickned out went off everything. Now gp wants to put me on humira.
I take it you're not in the UK?
No I am in US.
Thought you might be as they seem to do things very differently from us here. We have to jump through so many hoops before we can be put on Biologics, which means we have tried lots of different drugs and failed to get on with them, by which time we are so desperate that we are prepared to put up with almost anything!
To go back to your original question. All drugs can have side effects. Not everyone experiences them. Some drugs work for some people, others work for other people. As yet there is no good way to know in advance what will work for whom.
Here in the UK we are offered drugs according to a protocol that has some evidence base to it ie one class of drugs is offered initially and if that fails to work then another set of drugs is tried. If all else fails then Biologics are tried, but that is because of the expense, not because of a good medical reason. It might be much more cost effective in the long run to put everyone on Biologics early on, but we don't have the money to plan long term.
Is that at all helpful? Yes you might get some minor side effects, but you might not get any at all and it may well prove to be just what you need and you feel so much better that you are prepared to put up with some discomfort. There is a small chance of nastier side effects. But really this is the sort of conversation you should be having with your medical team. Is that a possibility for you? Is there someone/ a help line that you could try?
I have to call my rhuemys nurse to see what they think I should or shouldn't do. I am very unsure if my gp can get it approved through my insurance. Have to wait and see what happens. Thanks for all yout replies. This group has been so helpful and wonderful. I don't know what I would do if I hadn't found you. Gentle hugs f or all of you.
Sorry to butt in, but if it's not necessary why should the NHS spend more than it has to? I don't think it's right that the decision is solely cost based and RA world would be better if we all started with biologics. Lots of research says little difference between triple therapy on traditional DMARDs and anti-TNF + MTX. And the risk of serious infections with biologics is higher. Sure if people don't do well on trad drugs then shouldn't be any messing about to move them immediately to biologics, but it worries me that the impression is growing that they are the "best" drug, and we are being fobbed off in the UK with lesser drugs, as it all depends on the person.
I was suggesting that it might, in the long run, be more cost effective to start people on Biologics sooner, eg if lots of surgery could be avoided. But I don't think we will ever be in a position to know as I can't see trials being set up to look at this. I suppose it might be possible eventually to have enough historic data from other countries to get some idea but I'm not holding my breath!
It is hugely variable, as different people have different reactions to the same drug. I have no side effects from MTX, Hydroxy (your plaquinil) and Sulphasalazine - but other people struggle with them.
Generally it seems that the newer biologic drugs like Humira cause fewer problems. And it is so expensive that you doc wouldn't suggest it if he or she didn't think you really needed it.
Personally I'm more afraid of the disease than I am of the drugs or their side effects. Without treatment it can be completely awful.
Biologics like Humira are very often trouble-free.
For me the biologic group of drugs have no noticeable side effect when compared to the drugs in the DMARD group. They also work much better for me as well - they may take a while (up to 12 weeks) to fully kick in. Farm
Hi Penny, i have been injecting Humira for over two years now and it has turned my life around, I have gone from needing help with most things and being in dreadful pain to getting my life back to almost normal, I take a small dose of methotrexate also. I know the side affects can be scary but dosnt mean to say everyone has problems I havnt had any up to now, just amazing results. So I would say go for it and good luck.
Hi Penny, sorry to hear you are in the 'getting to grips' with the illness phase. However you sound like you have a great doctor! I have been taking Humira for 5 months now and it has left me virtually symptom free. You asked about side effects: I get a bit of an upset stomach maybe the day after I inject and I used to feel a bit tired the day free. That has largely subsided and the Humira is a blessing 😊
Side effects can be very scary I had similar side effects with MTX so was also reluctant to take any medication too but the pain is too overwhelming.
I did also have a sinus infection but that was sorted no problems since.
Really good luck with Humira or any drug that keeps your disease under control
Hi penny I felt the same too. I am two days into my medication and not too bad st the moment. Scary isn't it? Good luck with your medication Lorraine
Hi Penny Im approaching humira too and while I am quite apprehensive after reading a lot via google... I am looking forward to some relief and hopefully humira is the answer.. however i am yet to try MTX and Sulfasalazine before I can qualify for humira, who knows maybe they will be enough to provide relief. All the best for you please keep us posted!
Hi Penny and welcome to the site.
Beverley (NRAS Helpline)
Not what you're looking for?
You may also like...
and UTI's (side effects!!!!)
Not sure where I go from here but prefer pain to side effects I've...
I never had these symptoms the first time time I had the Humira.
Any thoughts gratefully...
have now been put on Humira does anyone that takes this know of the common side effects and how...
&put the irritability down to severe knee pain ( waiting for a knee replacement) but yesterday out...